Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 212, NWS Wichita, KS

June 16, 2011Lincoln County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 2011, 8:43 AM CDT for Lincoln County, Saline County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2011, 8:43 AM CDT (13:43 UTC)
Expired
Jun 16, 2011, 9:12 AM CDT
In force
29 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lincoln County, KS, Saline County, KS

The radar

The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:59 AM CDTHAIL 1.75Barnard, KS
Jun 16, 9:05 AM CDTHAIL 0.5Beverly, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2246 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WUUS53 KICT 161343
SVRICT
KSC105-169-161445-
/O.NEW.KICT.SV.W.0212.110616T1343Z-110616T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
843 AM CDT THU JUN 16 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 945 AM CDT

* AT 841 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 5 MILES SOUTH OF LINCOLN...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTFALL...BARNARD...BEVERLY AND GLENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.

&&

LAT...LON 3913 9792 3896 9792 3896 9764 3887 9792
      3887 9826 3905 9832 3922 9829 3922 9828
      3923 9794
TIME...MOT...LOC 1343Z 254DEG 33KT 3898 9810
WIND...HAIL 60MPH 1.00IN

$$

DUNTEN
2 follow-up statements
596 
WWUS53 KICT 161400
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
900 AM CDT THU JUN 16 2011

KSC105-169-161445-
/O.CON.KICT.SV.W.0212.000000T0000Z-110616T1445Z/
SALINE KS-LINCOLN KS-
900 AM CDT THU JUN 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LINCOLN AND NORTHWESTERN SALINE COUNTIES UNTIL 945 AM CDT...

AT 856 AM CDT...EMERGENCY MANAGEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR 
BARNARD...OR 11 MILES NORTHEAST OF LINCOLN...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  GLENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.

&&

LAT...LON 3913 9792 3896 9792 3896 9764 3887 9792
      3887 9826 3905 9832 3922 9829 3922 9828
      3923 9794
TIME...MOT...LOC 1401Z 261DEG 29KT 3918 9797
WIND...HAIL 60MPH 1.75IN

$$

DUNTEN
967 
WWUS53 KICT 161412
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
912 AM CDT THU JUN 16 2011

KSC105-169-161422-
/O.CAN.KICT.SV.W.0212.000000T0000Z-110616T1445Z/
SALINE KS-LINCOLN KS-
912 AM CDT THU JUN 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN AND
NORTHWESTERN SALINE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.

LAT...LON 3913 9792 3896 9792 3896 9764 3887 9792
      3887 9826 3905 9832 3922 9829 3922 9828
      3923 9794
TIME...MOT...LOC 1412Z 261DEG 29KT 3919 9786

$$

DUNTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:33 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 16, 6:33 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
633 AM CDT THU JUN 16 2011

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NUMEROUS TSRA GRADUALLY INCREASING FROM SRN NEBRASKA SE ACROSS NRN &
CNTRL KS TO SC KS IN ALIGNMENT WITH FAIRLY WELL-DEFINED SFC-850MB
MOISTURE AXIS. EXPECT TSRA TO PERSIST OVER MUCH OF CNTRL 1/3 OF KS TIL
~15Z WITH CB TOPS WARMING BY THAT TIME. GRADUALLY DIMINISHING CLOUD
COVER WILL INDUCE SE 9-13KT WINDS TO BECOME SLY & INCREASE TO 17-22KTS
OVER MOST AREAS BY 18Z WITH FURTHER INCREASING VELOCITIES LATE THIS
AFTERNOON. THIS HOWEVER WILL DESTABILIZE THE AIRMASS & WITH SLOW SE
MOVING COLD FRONT PROGGED TO APPROACH KS TURNPIKE EARLY THIS EVENING
TOWARD MOISTURE-RICH LWR AIRMASS SCT TSRA SHOULD REDEVELOP OVER ERN
1/2 OF KS LATE THIS AFETRNOON & CONTINUE THROUGHOUT THE EVENING. HAVE
LEFT SUCH MENTION OUT OF TAFS FOR NOW SO AS TO ALLOW SUCCESSOR CHANCE
TO EVALUATE SE PROGRESS OF FRONT.

&&

.PREV DISCUSSION... /ISSUED 250 AM CDT THU JUN 16 2011/

DISCUSSION...
A SUBTLE SHORTWAVE TROUGH EVIDENT ON THE 1.5 POTENTIAL VORTICITY
UNIT (PVU) SURFACE OVER NORTHERN NEW MEXICO IS PROGGED TO TRANSLATE
EASTWARD TODAY ARRIVING OVER THE GREAT PLAINS THIS AFTERNOON. AHEAD
OF THIS FEATURE...LOW PRESSURE AT THE SURFACE OVER SOUTHEAST
COLORADO IS EXPECTED TO DEEPEN ALLOWING A WARM FRONT OVER PORTIONS
OF CENTRAL KANSAS TO BECOME BETTER DEFINED. THIS FRONT MAY PROVIDE A FOCUS
FOR DEEP MOIST CONVECTION THIS AFTERNOON AND THE HIGHEST POPS WILL
REMAIN TIED TO THE EXPECTED POSITION OF THIS SUBTLE FRONTAL
BOUNDARY. FURTHER SOUTH...IT WILL BE DIFFICULT TO RULE OUT AN
ISOLATED THUNDERSTORM OR TWO WITHIN A DEEPLY MIXED BOUNDARY LAYER
HOWEVER THE STRENGTH OF THE CAP MAY FOIL OR THWART OUR CHANCES FOR DEEP
MOIST CONVECTION. IN ADDITION...EARLY MORNING CONVECTION MAY BE
ONGOING OR FESTERING ACROSS PORTIONS OF CENTRAL KANSAS WITHIN AREA
OF LOW-MID LVL WAA/H9-H8 MOISTURE TRANSPORT AND ANY LINGERING
OUTFLOW BOUNDARIES MAY PROVIDE ADDITIONAL OPPORTUNITIES FOR
THUNDERSTORM DEVELOPMENT...THEREFORE WILL BUMP POPS UP SLIGHTLY
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS WHERE AN ISOLATED STORM OR
TWO WILL REMAIN POSSIBLE. THE EML IS PROGGED TO ADVECT
EAST-NORTHEAST ACROSS THE AREA OVERNIGHT PROVIDING A CAPPING
INVERSION FOR ALL BUT THE SOUTHEASTERN MOST COUNTIES.

FRIDAY-SATURDAY...ANOTHER ROUND OF DEEP MOIST CONVECTION IS
ANTICIPATED ALONG THE COLD FRONT FRIDAY AFTERNOON ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS. THE PRIMARY CHANGE FROM THE
PREVIOUS FORECAST WAS TO LOWER MAXIMUM TEMPERATURES ACROSS CENTRAL
KANSAS WHERE EARLY AFTERNOON FROPA IS ANTICIPATED AND BUMP UP POPS
ALONG THE COLD FRONT WHERE WIDELY SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AROUND 21Z. MAINTAINED POPS THROUGH THE EVENING
HOURS ALONG THE ANTICIPATED FRONTAL LOCATION AS IT BECOMES
STATIONARY WITHIN AREA OF OF H7 WAA/310K ISENTROPIC ASCENT
DOWNSTREAM OF H85 THETA-E AXIS. THE FRONT WILL CONTINUE TO MEANDER
ACROSS THE AREA ON SATURDAY PROVIDING A FOCUS FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS. TRYING TO PINPOINT THE LOCATION OF THE FRONT WILL
REMAIN A CHALLENGE AND WILL KEEP LOW POPS ACROSS MUCH OF THE AREA AS
ANOTHER SHORTWAVE TROUGH IS PROGGED TO MOVE OUT OF THE ROCKIES AND
INTO THE PLAINS.

SUN-WED...AN H5 TROUGH OVER THE ROCKIES AT THE BEGINNING OF THE
PERIOD WILL TRANSLATE EAST ACROSS THE PLAINS EARLY IN THE WEEK
BRINGING INCREASING CHANCES OF DEEP MOIST CONVECTION AND MORE
SEASONABLE TEMPERATURES TO THE GREAT PLAINS.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    99  75  98  72 /  30  20  30  20
HUTCHINSON      98  73  92  70 /  30  20  20  20
NEWTON          96  74  96  71 /  40  20  30  20
ELDORADO        96  73 101  71 /  40  20  20  30
WINFIELD-KWLD   98  76 103  74 /  20  20  20  30
RUSSELL         93  70  87  64 /  30  20  10  10
GREAT BEND      97  72  88  66 /  20  20  10  10
SALINA          91  73  90  68 /  50  20  20  10
MCPHERSON       95  73  90  69 /  40  20  20  20
COFFEYVILLE     94  75  98  75 /  40  20  10  20
CHANUTE         92  72  97  74 /  50  30  10  20
IOLA            91  71  96  73 /  50  30  10  20
PARSONS-KPPF    93  74  97  75 /  40  30  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 4:33 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
433 AM CDT THU JUN 16 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
433 AM CDT THU JUN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT MUCH OF THE AREA THIS MORNING
WITH THE BEST COVERAGE EXPECTED NORTH AND EAST OF A LINE FROM
RUSSELL TO HUTCHINSON TO WINFIELD. A FEW STRONG STORMS WITH HAIL
UP TO ONE INCH IN DIAMETER AND GUSTY WINDS WILL BE THE PRIMARY
THREATS THIS MORNING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A
DRYLINE ACROSS WESTERN KANSAS AND SPREAD EAST THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STATIONARY FRONT WILL MEANDER OVER CENTRAL AND SOUTH CENTRAL
KANSAS THROUGH THE WEEKEND WITH SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS REMAINING POSSIBLE. MORE WIDESPREAD THUNDERSTORM
ACTIVITY IS EXPECTED EARLY NEXT WEEK AS AN UPPER LEVEL STORM
SYSTEM APPROACHES THE AREA. SOME STRONG TO SEVERE STORMS APPEAR
POSSIBLE THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.

AS TEMPERATURES CLIMB INTO THE UPPER 90S ACROSS PORTIONS OF THE
AREA THROUGH THE WEEKEND...HEAT INDICES MAY EXCEED 100 ACROSS MAINLY
SOUTH CENTRAL AND SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, Jun 16, 4:44 AM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CDT THU JUN 16 2011

KSZ051-161015-
MCPHERSON-
444 AM CDT THU JUN 16 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON COUNTY...

AT 439 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MARQUETTE...OR 14 MILES NORTHWEST OF MCPHERSON...AND MOVING
SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

MCGUIRE
Special weather statement, Jun 16, 5:19 AM CDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
519 AM CDT THU JUN 16 2011

KSZ051-052-161045-
MARION-MCPHERSON-
519 AM CDT THU JUN 16 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION AND MCPHERSON COUNTIES...

AT 513 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF LINDSBORG...OR 8 MILES NORTH
OF MCPHERSON...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS
THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES
Special weather statement, Jun 16, 8:14 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
814 AM CDT THU JUN 16 2011

KSZ032-033-048-161345-
ELLSWORTH-LINCOLN-RUSSELL-
814 AM CDT THU JUN 16 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES...

AT 811 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF WILSON...OR 18 MILES NORTHWEST
OF ELLSWORTH...AND MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DUNTEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:40 AM CDTSevere Thunderstorm WarningICTHarper19 min
Jun 16, 11:34 AM CDTSevere Thunderstorm WarningICTButler, Cowley56 min
Jun 16, 12:05 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk31 min
Jun 16, 12:35 PM CDTSevere Thunderstorm WarningICTChautauqua55 min
Jun 16, 1:05 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery45 min
Jun 16, 6:59 PM CDTSevere Thunderstorm WarningICTBarton, Russell61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.